Gastroparesis and Cystic Fibrosis – By Meranda Sue Honaker

By Meranda Sue Honaker

Gastroparesis (delayed gastric emptying) is a common complication for many with CF; however, the condition is exceptionally hard to treat due to lack of promotility agents in the United States. In my early 20’s I began to experience severe nausea, abdominal distention, early satiety (feeling full quickly) and worsening reflux. Within a year I had lost over 20 pounds and struggled to keep down any solid food. I was given anti-nausea medication which barely took the edge off my nausea. I was sent for numerous GI radiological imaging studies to include abdominal x-rays, barium swallow and small bowel follow through, MRI and a CT scan of my abdomen. I saw two different GI doctors who misdiagnosed and mistreated me. My former GI doctor (whom I fired happily) said, “Your symptoms sounds like gastroparesis. But CF patients do not get gastroparesis.” It perplexed me why a leading GI doctor would assume my having CF exempted from other health conditions. This same doctor misdiagnosed me with “anorexia” and depression stating depression was the underlying cause of my GI symptoms. I had no history of depression, and regret nearly allowing her to convince me take an anti-depressant. What I needed was a promotility medication to speed up the contractions in my GI tract – not an antidepressant! What I learned later is that this doctor’s research was (heavily) monetarily funded to research the link between mental disorders and GI symptoms. She misdiagnosed me to fit into her research interest rather than listening to me as my symptoms were classic symptoms of gastroparesis. After months of my own research and speaking to others with CF I asked my CF doctor to send me for a gastric emptying study (GES) and she agreed. I was diagnosed with gastroparesis within days after my GES results came back confirming slow gastric emptying. I was not surprised. If not for the GI doctor misdiagnosing and mistreating me I would have had the correct diagnosis over a year earlier.

In 2006 after three long years of immense suffering from gastroparesis and countless hours researching gastroparesis I discovered medications available outside of the United States. I was facing a feeding tube to improve my nutrition, but I knew a feeding tube would not alleviate the symptoms of gastroparesis. My quality of life had dwindled and I no longer recognized the young woman staring back at me in the mirror. I decided to outsource a Canadian medication that had been marketed for decades for gastroparesis and dyspepsia. It was my last hope. After taking the first dose of the promotilty medication I felt my food empty from my stomach – the severe reflux and abdominal distention that plagued me with every small meal finally absent. For the first time in years my stomach growled, and I was not hit with waves of nausea during or after my meal. This felt like Heaven after three years of suffering with severe gastroparesis symptoms (nausea, zero appetite, severe reflux and sometimes vomiting after eating). Within a few months of being on my Canadian promotility agent I gained 20 pounds back, began working out again and food tasted better than ever!

I remained on the Canadian promotility medication for seven years. It never failed me, and I did not experience any adverse side effects. In 2013 my GI motility unexpectedly improved to the extent that I reduced my GI motility medication and eventually stop taking it. My current GI doctor (whom I adore!) does not understand why there was a turnaround in my symptoms after years of severely slow gastric emptying. One theory is that seven years of taking the promotility agent repaired or jump started the paralysis in my gut (purely speculation).
Regardless, it has been three years since I discontinued promotility medication for gastroparesis. DIOS continues to be problematic for me, but it is less frequent than it was when my gastroparesis was at its worst.

Gastroparesis causes the gut to empty too slowly thereby causing symptoms of severe reflux (both acid and non-acid reflux). Reflux of acid and undigested food contents presents additional risk of injury to CF lungs due to aspiration/microaspiration. This is a concerning problem for anyone, especially those with CF. There is only one FDA approved medication in the United States for gastroparesis (Reglan) which I was unable to tolerate due to neurological side effects. If you have gastroparesis I recommend seeing a GI motility specialist who will work closely with your CF doctor. Gastroparesis is more than just symptoms for those with CF. It has negative effects on the GI tract to include worsening malabsorption and decline in nutritional status. Enzymes become less efficacious when sitting in the gut too long burned up by gastric acid and/or not emptying in time for the enzymes to work due to slow gastric emptying. This is an issue many doctors do not consider when treating CF patients with gastroparesis/delayed gastric emptying. However, many CF doctors are now aware of delayed gastric emptying being problematic in CF. The biggest issue remaining in treating gastroparesis is the lack of GI promotilty agents available in the United States. That is a topic of discussion for another time.

To join our FaceBook group for those with CF and gastroparesis / DIOS: https://www.facebook.com/groups/519652794801421/

For more information about gastroparesis visit: https://www.g-pact.org/

Sincerely,
Meranda Sue Honaker

MHonaker@usacfa.org

2 thoughts on “Gastroparesis and Cystic Fibrosis – By Meranda Sue Honaker”

  1. Thank you so much for taking the time to post a (very well presented) informative blog. I have some of those symptoms, however, mine are marked with the addition of severe headaches and some dizziness (blood glucose is normal, btw) AND I haven’t lost a pound. I may have a recurrence of H. Pylori (again!!!) which makes me miserable every time, but I’ll keep your story tucked away to present to my GI doc. I wish you continued good health!

  2. I will look in to this for my daughter (8) They can’t see in to her pancreas coz of build up of gasses and she often feels sick thinking about food too and is on ever increasing enzyme doses. Her belly bloats more and more throughout the day. Thank you for the article.
    What was the name of the Canadian drug? We live in Spain so it may be available and one to mention

Leave a Reply

Your email address will not be published. Required fields are marked *